Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 15, 2013, 6:09 PM MDT for Garfield County, Utah. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2013, 6:09 PM MDT (00:09 UTC)
- Expired
- Sep 15, 2013, 7:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS55 KSLC 160009 SVRSLC UTC017-160115- /O.NEW.KSLC.SV.W.0038.130916T0009Z-130916T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 609 PM MDT SUN SEP 15 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN UTAH * UNTIL 715 PM MDT * AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR 25 MILES EAST OF ESCALANTE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL GARFIELD COUNTY EAST OF BOULDER AND WEST OF HITE MARINA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3771 11080 3772 11129 3791 11124 3796 11111 TIME...MOT...LOC 0008Z 312DEG 10KT 3788 11116 $$ ROGOWSKI
1 follow-up statement
104 WWUS55 KSLC 160046 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 646 PM MDT SUN SEP 15 2013 UTC017-160056- /O.CAN.KSLC.SV.W.0038.000000T0000Z-130916T0115Z/ GARFIELD UT- 646 PM MDT SUN SEP 15 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARFIELD COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 3771 11080 3772 11129 3791 11124 3796 11111 TIME...MOT...LOC 0046Z 312DEG 10KT 3781 11106 $$ ROGOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:30 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 15, 3:30 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT SUN SEP 15 2013 .SYNOPSIS...A WEAKENING UPPER LEVEL LOW OVER NORTHERN UTAH WILL MOVE OFF TO THE NORTHEAST DURING THE AFTERNOON. A DRIER AND WARMER SOUTHWEST FLOW WILL SPREAD INTO THE AREA FOR MONDAY BEFORE A DRY COLD FRONT ARRIVES MIDWEEK. && .DISCUSSION...THE UPPER LEVEL LOW THAT HAS BEEN ACROSS THE REGION FOR DAYS IS SLOWLY DEPARTING THE AREA. THE CENTER OF THE LOW APPEARS TO BE NEARING THE UTAH/WYOMING BORDER AT THIS TIME. WATER VAPOR IMAGERY SUGGESTS SEVERAL ADDITIONAL VORT MAXES ARE ROTATING AROUND THE LOW THIS AFTERNOON. ANTICIPATE ANOTHER ROUND OF CONVECTION ACROSS MUCH OF EASTERN UTAH MAINLY FROM THE WASATCH/CENTRAL/SOUTHERN MOUNTAINS AND EAST THIS AFTERNOON. SEVERAL DAYS OF MUCH DRIER CONDITIONS ARE ON TAP FOR THE BEGINNING OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE AREA ASIDE FROM A FEW SHOWERS/THUNDERSTORMS ACROSS THE HIGHER TERRAIN. A TROUGH WILL CROSS THE PACIFIC NORTHWEST TUESDAY...BRINGING A LARGELY DRY COLD FRONT TO THE AREA LATER TUESDAY INTO WEDNESDAY. THIS COLD FRONT IS EXPECTED TO COOL PARTS OF THE STATE 10 TO 15 DEGREES FROM TUESDAYS ABOVE NORMAL TEMPERATURES. PARTS OF THE URBAN CORRIDOR MAY EVEN REACH THE UPPER 40S FOR THE FIRST TIME IN A VERY LONG TIME. HIGH PRESSURE WILL BUILD ACROSS THE AREA AGAIN THURSDAY INTO FRIDAY...KEEPING FAIRLY DRY CONDITIONS ACROSS THE STATE. A WARMING TREND CAN BE EXPECTED IN ASSOCIATION WITH THE RIDGE THROUGH THE END OF THE WEEK. LARGELY DRY CONDITIONS ARE EXPECTED TO CONTINUE INTO NEXT WEEKEND. && .AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SHIFT TO THE NORTHWEST BY 23Z THIS AFTERNOON...THOUGH THERE IS A 30 PERCENT CHANCE THAT WINDS WILL STAY SOUTHERLY THROUGH THE DAY. THERE IS THE POTENTIAL FOR GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW THROUGH 02Z. && .FIRE WEATHER...THE UPPER LOW OVER UTAH/WYOMING BROUGHT WIDESPREAD AND OFTEN HEAVY RAIN TO UTAH THE PAST SEVERAL DAYS WILL FINALLY EXIT EAST OUT OF NORTHERN UTAH THIS EVENING. A SIGNIFICANTLY DRIER...WARMER AND MORE STABLE AIRMASS WILL MOVE IN ON AN INCREASING STRONG WEST-SOUTHWEST FLOW EARLY IN THE WEEK. STRONG SOUTHERLY WINDS AND LOW HUMIDITIES ARE EXPECTED TUESDAY AHEAD OF AN APPROACHING DRY COLD FRONT SCHEDULED TO ARRIVE TUESDAY NIGHT/WEDNESDAY. HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED IN ANY OF THE FIRE DISTRICTS AS FUELS REMAIN MOIST FROM THE RECENT HEAVY RAINS. THE DRY COLD FRONT WILL OFFER UP ONLY MINIMAL CONVECTION ACROSS FAR NORTHERN UTAH TUESDAY NIGHT/EARLY WEDNESDAY. MUCH COOLER AIR BEHIND THE FRONT WILL RACE SOUTH ACROSS ALL FIRE DISTRICTS WEDNESDAY. A MILD SOUTHWEST FLOW ALOFT WILL REBOUND QUICKLY FOR THE END OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/CONGER/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 5:06 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 506 AM MDT SUN SEP 15 2013 UTZ001>016-019>021-517-518-WYZ021-161230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 506 AM MDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA...BUT MOSTLY ACROSS THE MOUNTAINS AND EAST...THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:38 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Sep 16, 3:08 PM MDT | Wind Advisory | SLC | 30 hr | |
| Sep 16, 4:08 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.